Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 4:19 PM MST for Cochise County, Graham County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2014, 4:19 PM MST (23:19 UTC)
- Expired
- Aug 16, 2014, 4:45 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196 WUUS55 KTWC 162319 SVRTWC AZC003-009-162345- /O.NEW.KTWC.SV.W.0057.140816T2319Z-140816T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 419 PM MST SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 445 PM MST * AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL GRAHAM COUNTY...OR 21 MILES NORTHWEST OF WILLCOX...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3229 11013 3252 11033 3260 11007 3250 10991 TIME...MOT...LOC 2319Z 043DEG 4KT 3248 11008 $$
1 follow-up statement
234 WWUS55 KTWC 162346 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 446 PM MST SAT AUG 16 2014 AZC003-009-162356- /O.EXP.KTWC.SV.W.0057.000000T0000Z-140816T2345Z/ COCHISE AZ-GRAHAM AZ- 446 PM MST SAT AUG 16 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTHWESTERN COCHISE COUNTIES HAS EXPIRED... LAT...LON 3229 11013 3252 11033 3260 11007 3250 10991 TIME...MOT...LOC 2319Z 043DEG 4KT 3248 11008 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 16, 1:50 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST SAT AUG 16 2014 .SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20 KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A PROMINENT CONCERN. STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING. SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z. THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE ANY RECENT RAINFALL THAT HAS OCCURRED. STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY. WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY. HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN PLACE. LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST WHILE UPER HIGH SHIFTS EASTWARD. THIS SHIFTS UP A SOUTHERLY FLOW TO ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND CONTINUES INTO WEDNESDAY. FROM THERE DISAGREEMENTS EXIST AS TO WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO THE STATE. FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT WEEK. && .AVIATION...VALID THRU 18/00Z. AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING. THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT. THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DROZD AVIATION/FIRE WEATHER...FRANCIS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 16, 1:56 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 156 PM MST SAT AUG 16 2014 AZZ503-513-162130- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 156 PM MST SAT AUG 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 230 PM MST... AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR PATAGONIA...OR 15 MILES NORTHEAST OF NOGALES...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT MAY CREATE LOW VISIBILITIES AND PONDING OF WATER ALONG STATE ROUTE 82. THESE STORMS ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3140 11087 3164 11079 3159 11064 3140 11061 TIME...MOT...LOC 2053Z 077DEG 7KT 3148 11073 KD
Special weather statement, Aug 16, 2:28 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST SAT AUG 16 2014 AZZ509-510-162215- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 228 PM MST SAT AUG 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREENLEE AND EASTERN GRAHAM COUNTIES UNTIL 315 PM MST... AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF MORENCI...OR 26 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN GRAHAM AND EXTREME WESTERN GREENLEE COUNTIES. GUSTY THUNDERSTORM OUTFLOWS WILL PASS THROUGH MORENCI AND CLIFTON BEFORE 3 PM AND COULD REACH SAFFORD AROUND THAT TIME. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3291 10947 3307 10975 3326 10952 3314 10930 TIME...MOT...LOC 2126Z 032DEG 7KT 3315 10950 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:00 PM MST | Flash Flood Warning | TWC | Pima | 90 min |
| Aug 15, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 91 min |
| Aug 15, 5:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Aug 15, 6:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 15, 6:16 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Aug 15, 6:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Aug 15, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 16, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 16, 2:07 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Aug 16, 2:28 PM MST | Special Weather Statement | TWC | Greenlee | 47 min |
| Aug 16, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 22 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.